Mississippi, 2006

Damaging Winds in Mississippi, August 5, 2006

August 5, 2006 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 5, 9:45 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 5, 9:45 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT SAT AUG 5 2006

.DISCUSSION...
COMPLEX FORECAST SITUATION THIS MORNING...WITH VERY WEAK FRONTAL
BOUNDARY DROPPING SOUTH INTO THE AREA...AND TUTT LOW MOVING WEST
ALONG THE CENTRAL GULF COAST. EVIDENCE OF MID LEVEL UPWARD MOTION
ACROSS FORECAST AREA AS THIN AC HAS BEEN EXPANDING ACROSS REGION. AC
HAS SLOWED DOWN TEMPERATURE RISE A LITTLE BIT IN SOME SPOTS...BUT
TEMPERATURES HAVE STILL RISEN TO 85 TO 90 DEGREE RANGE ACROSS MOST
AREAS AND ARE NEAR VALUES OF 24 HOURS AGO EXCEPT AT KGTR WHERE AC
HAS LIMITED TEMP RISE MORE SIGNIFICANTLY. BASED ON EXPECTATION THAT
AC WILL THIN OUT SOME AND CU DEVELOPMENT WILL BE LATER THAN NORMAL
BECAUSE OF RELATIVELY SPARSE AND SHALLOW LOW LEVEL MOISTURE...EXPECT
THAT WE SHOULD HAVE NO PROBLEM GETTING AT LEAST OUR TYPICAL 10
DEGREE RISE FROM 10 AM READINGS. HENCE WILL RAISE TEMPS A LITTLE AND
SHOW 95 TO 100 JUST ABOUT AREAWIDE FOR THIS AFTERNOON. SHOULD MIX
DEWPOINTS DOWN INTO THE 60S MOST AREAS AND HAVE LOWERED DEWPOINTS A
FEW DEGREES IN GRIDS. THIS WILL KEEP HEAT INDICES FROM GETTING
TOTALLY OUT OF HAND...BUT SHOULD STILL BE 100 TO 105 IN MANY
LOCATIONS.

WITH REGARD TO POPS...GENERALLY THINK PREVIOUS FORECAST WAS OK IN
SHOWING HIGHEST POPS FROM EAST CENTRAL TO SW MS. WELL DEFINED LOW
LEVEL CONVERGENCE ZONE EXISTS IN THIS AREA...AND WATER VAPOR CLEARLY
SHOWS DISTURBANCE ROTATING WWD ACROSS SRN AL TOWARD SRN MS ON N SIDE
OF TUTT LOW. WITH REGARD TO SEVERE POTENTIAL...A BIT OF AN UNUSUAL
SETUP. 12Z SOUNDINGS SHOWED 15-20 KT OF MID LEVEL FLOW FROM THE E/NE
ACROSS REGION...WHICH IS ENOUGH TO PROVIDE SOME LIMITED STORM
ORGANIZATION. AS MENTIONED ABOVE...LOW LEVEL MOISTURE ON AREA
SOUNDINGS NOT PARTICULARLY IMPRESSIVE ABOVE SURFACE...AND MODELS
SHOW DEEP MIXING WHICH SHOULD HELP LIMIT CAPE VALUES. CONVERSELY...
LAPSE RATES ARE QUITE STEEP FOR AUGUST WITH VERTICAL TOTALS 28-29.
COMBINE THIS WITH QUASI-INVERTED V TYPE SOUNDINGS...DCAPE VALUES
NEAR 1200 J/KG...EXPECT STRONGEST STORMS THIS AFTERNOON TO HAVE
POTENTIAL TO BE SEVERE WITH DAMAGING WINDS AND MARGINALLY SEVERE
HAIL. COVERAGE SHOULD NOT BE TOO EXTENSIVE WITH SOMEWHAT LIMITED LOW
LEVEL MOISTURE...ESPECIALLY IN DELTA WHERE STORMS MAY BE PRETTY
SPARSE...BUT ANYWHERE CONVECTION DEVELOPS STRONG/SEVERE STORMS COULD
OCCUR. WILL UPDATE HWO AND WORD ACCORDINGLY.

UPDATED ZONES AND GRIDS ALREADY OUT.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

AEG
Hazardous weather outlook, Aug 5, 10:08 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1108 AM CDT SAT AUG 05 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061608-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1108 AM CDT SAT AUG 05 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
AREA THIS AFTERNOON AND EVENING...ESPECIALLY AFTER 3 PM. DAMAGING
WIND GUSTS AS HIGH AS 70 MPH ARE THE MAIN RISKS WITH ANY SEVERE
STORMS...ALTHOUGH A FEW STORMS COULD ALSO PRODUCE HAIL UP TO THE
SIZE OF QUARTERS. THE GREATEST RISK OF SEVERE STORMS WILL BE
ALONG AND SOUTHEAST OF A MACON...TO JACKSON...TO NATCHEZ LINE.

AN UPPER LEVEL LOW PRESSURE AREA MOVING WEST ALONG THE GULF COAST
WILL CREATE A FAVORABLE ENVIRONMENT FOR SCATTERED THUNDERSTORMS
ACROSS THE REGION THIS AFTERNOON AND EVENING. RELATIVELY COOL AND
DRY AIR AT MID LEVELS OF THE ATMOSPHERE...COMBINED WITH SOME WIND
SHEAR...WILL RESULT IN CONDITIONS FAVORABLE FOR AT LEAST ISOLATED
SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND MARGINALLY
SEVERE HAIL. THE GREATEST COVERAGE OF STORMS WILL BE IN SOUTHERN
AND EASTERN SECTIONS OF THE AREA...BUT ISOLATED STORMS WILL ALSO
DEVELOP IN THE NORTH AND WEST. ALONG WITH THE WIND AND HAIL
THREAT...FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH
THE STRONGEST STORMS. PEOPLE ENGAGED IN OUTDOOR ACTIVITIES THIS
AFTERNOON SHOULD KEEP AN EYE TO THE SKY AND BE READY TO MOVE TO A
SAFE PLACE IF THUNDER IS HEARD OR THREATENING WEATHER IS
OBSERVED.

...SEASONAL THREATS...
DESPITE A FEW MORE CLOUDS AND AREAS OF PRECIPITATION EXPECTED TO
BE AROUND THE ARKLAMISS THIS WEEKEND...TEMPERATURES WILL REMAIN
QUITE HOT WITH HUMIDITY GENERALLY ON THE INCREASE. DAYTIME HEAT
INDEX VALUES BOTH SATURDAY AND SUNDAY MAY PEAK NEAR 105 DEGREES
IN MANY AREAS.

THOSE WITH PLANS TO SPEND TIME OUTDOORS THIS WEEKEND SHOULD TAKE
PRECAUTIONS AGAINST THE HEAT BY DRINKING PLENTY OF NON-ALCOHOLIC
FLUIDS...AVOIDING PROLONGED EXPOSURE TO THE SUN AND WEARING
LOOSE-FITTING AND LIGHT COLORED CLOTHING.

REMEMBER...AT HEAT INDEX GREATER THAN 105 OVER-EXPOSURE CAN
RESULT IN HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS SATURDAY AFTERNOON AND
EVENING...BUT IS OTHERWISE NOT ANTICIPATED THROUGH NEXT SATURDAY
MORNING...AUGUST 11TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 59 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leake

When
August 5, 12:30 PM CST
Where
Leake County, 4 mi E of Lena
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.600, -89.483

A few trees were blown down.

Thunderstorm Wind, Madison

When
August 5, 1:30 PM CST
Where
Madison County, Farmhaven
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.683, -89.750

A couple of trees were down across Pat Luckett Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532772, 5532773.